MedlinePlus

Diclofenac sodium overdose

E-mail to a friend

Diclofenac sodium is a prescription medicine used to relieve pain and swelling. It is a nonsteroidal anti-inflammatory drug (NSAID). Diclofenac sodium overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient
Diclofenac

Where Found
Diclofenac sodium is a prescription medication. Brands include: Note: This list may not be all-inclusive.

Symptoms
In very rare cases, severe breathing problems, coma, convulsions, and blurred vision may occur.

Home Care
Seek immediate medical help. Do NOT make a person throw up unless you are told to do so by a doctor or poison control.

Before Calling Emergency
Determine the following information:
Poison Control
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.

The patient may receive:
Outlook (Prognosis)
Taking too much of this medication is not usually a problem. You may have some pain in your stomach and vomiting (possibly with blood). However, these symptoms will likely get better. Rarely, a blood transfusion may be needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding.

In rare cases you may also hear ringing in your ears and have a bad headache, but these symptoms will likely pass as well.

Alternative Names
Voltaren overdose

References
Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 51.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 149.

Update Date: 1/18/2014
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.
A.D.A.M
Top | Home | Contact Us | Copyright | Privacy